Clostridium difficile - Associated diarrhea and colitis

Said Fadi Yassin, Tonia M. Young-Fadok, Nizar N. Zein, Darrell S. Pardi

Research output: Contribution to journalReview article

50 Scopus citations

Abstract

Clostridium difficile is a spore-forming toxigenic bacterium that causes diarrhea and colitis, typically after the use of broad-spectrum antibiotics. The clinical presentation ranges from self-limited diarrhea to fulminant colitis and toxic megacolon. The incidence of this disease is increasing, resulting in major medical and economic consequences. Although most cases respond quickly to medical treatment, C difficile colitis may be serious, especially if diagnosis and treatment are delayed. Recurrent disease represents a particularly challenging problem. Prevention is best accomplished by limiting the use of broad-spectrum antibiotics and following good hygienic techniques and universal precautions to limit the transmission of bacteria. A high index of suspicion results in early diagnosis and treatment and potentially reduces the incidence of complications.

Original languageEnglish (US)
Article number65003
Pages (from-to)725-730
Number of pages6
JournalMayo Clinic proceedings
Volume76
Issue number7
DOIs
StatePublished - 2001

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Clostridium difficile - Associated diarrhea and colitis'. Together they form a unique fingerprint.

  • Cite this

    Yassin, S. F., Young-Fadok, T. M., Zein, N. N., & Pardi, D. S. (2001). Clostridium difficile - Associated diarrhea and colitis. Mayo Clinic proceedings, 76(7), 725-730. [65003]. https://doi.org/10.4065/76.7.725